Alert archive / Michigan / Small Craft Advisories in 2020

Small Craft Advisory 73, NWS Gaylord, MI

August 19, 2020

NWS Gaylord, MI issued this small craft advisory at Aug 19, 2020, 3:20 PM EDT. It took effect at Aug 20, 2020, 2:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2020, 3:20 PM EDT (19:20 UTC)
In effect from
Aug 20, 2020, 2:00 AM EDT
Expired
Aug 20, 2020, 8:00 PM EDT
In force
18 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

200 
WHUS73 KAPX 191920
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
320 PM EDT Wed Aug 19 2020

LHZ345-LMZ323-341-342-344>346-200645-
/O.NEW.KAPX.SC.Y.0073.200820T0600Z-200821T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
320 PM EDT Wed Aug 19 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT
THURSDAY...

* WHAT...Highest gusts up to 25 kt and highest waves around 5 
  feet expected.

* WHERE...Portions of Lake Michigan and Lake Huron. 

* WHEN...From 2 AM to 8 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
195 
WHUS73 KAPX 200223
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1023 PM EDT Wed Aug 19 2020

LHZ345-LMZ323-341-342-344>346-201030-
/O.CON.KAPX.SC.Y.0073.200820T0600Z-200821T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1023 PM EDT Wed Aug 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT
THURSDAY...

* WHAT...Highest gusts up to 25 kt and highest waves around 5 
  feet expected.

* WHERE...Portions of Lake Michigan and Lake Huron. 

* WHEN...From 2 AM to 8 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
673 
WHUS73 KAPX 200753
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
353 AM EDT Thu Aug 20 2020

LHZ345-LMZ323-341-342-344>346-201600-
/O.CON.KAPX.SC.Y.0073.000000T0000Z-200821T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
353 AM EDT Thu Aug 20 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 6 
  feet.

* WHERE...Portions of Lake Michigan and Lake Huron. 

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
859 
WHUS73 KAPX 201413
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1013 AM EDT Thu Aug 20 2020

LHZ345-LMZ323-341-342-344>346-210000-
/O.CON.KAPX.SC.Y.0073.000000T0000Z-200821T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1013 AM EDT Thu Aug 20 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 5 
  feet.

* WHERE...Portions of Lake Michigan and Lake Huron. 

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
190 
WHUS73 KAPX 201929
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
329 PM EDT Thu Aug 20 2020

LHZ345-LMZ323-341-342-344>346-210000-
/O.CON.KAPX.SC.Y.0073.000000T0000Z-200821T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
329 PM EDT Thu Aug 20 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 5 
  feet.

* WHERE...Portions of Lake Michigan and Lake Huron. 

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 19, 1:29 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 19, 1:29 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
129 PM EDT Wed Aug 19 2020

.NEAR TERM...(Today through Tonight)
Issued at 235 AM EDT Wed Aug 19 2020

...Increasing chances of precip across our northern CWA this
afternoon and tonight...

High Impact Weather Potential...Slight chance of thunder across
Eastern Upper Michigan tonight. Severe storms are not expected.

Pattern Synopsis/Forecast...Large area of strong high pressure
remains centered from Ontario thru the Upper Mississippi Valley and
the Western Great Lakes into the Central Plains. Weak wave is
pushing thru Northern Michigan along the back of the upper level
trough axis still lingering over the NE US...generating some mid
clouds across our CWA and a few showers over Western Lake Superior
and far Western Upper Michigan early this morning. A touch of early
autumn is in the air...with temps falling into the 40s.

High pressure center will gradually push SE thru Michigan today and
into the Eastern Great Lakes and the Ohio Valley tonight. An
upstream warm front will lift into the Western Great Lakes on the
back side of the surface high center...and will stall over Northern
Wisconsin and Northern Michigan thru the end of the work week.
Chances of precip will begin to increase across Eastern Upper
Michigan this afternoon and evening along and north of the eastern
edge of the warm front. Small chances of precip will begin to expand
into far Northern Lower Michigan overnight into Thursday as deeper
moisture begins to lift north of the warm front and instability
increases. Chances of thunder will also increase across Eastern
Upper Michigan overnight with the arrival of an instability axis
(MUCAPES nearing 1000J/kg) and 850 mb theta E ridging. The rest of
Northern Lower Michigan should remain dry today and tonight.

A warming trend will begin today as low level flow turns to the
south and WAA begins. Afternoon high temps will warm into the 70s
across our entire CWA...with low temps tonight cooling into the mid
50s to around 60 degrees.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 235 AM EDT Wed Aug 19 2020

High Impact Weather Potential: A few thunderstorms possible Thursday
and Friday, mainly north of M-72.

Pattern Synopsis:

Longwave troughing over the far NE CONUS will continue to slide off
into the Atlantic while anomalously strong ridging grips the western
half of the country. NW flow over the Great Lakes will persist into
the weekend while a trough moves onshore in the Pacific NW. A weak
shortwave embedded in the large scale flow is expected to propagate
across south-central Canada late Thursday into Friday, inducing a
cyclone at the surface that will trek eastward into Quebec by
Saturday. Meanwhile, surface high pressure will encompass much of
the CONUS east of the Mississippi River through the period.

Forecast/Details:

Broad anticyclonic low-level flow will help bring a ribbon of
favorable moisture from the Great Plains into the northern Great
Lakes by Thursday. Surface dewpoints in the low/mid 60s are expected
across eastern upper and Tip of the Mitt Thursday and Friday. Subtle
forcing mechanisms, both near-surface and aloft, could help spark
showers and a few thunderstorms both days. MLCAPE of 1,000-1,500
J/kg across eastern upper with lesser amounts across far northern
lower would help support surface based convection given initiation.
Weak shear far below supercell thresholds should exist aloft. While
hodographs are not incredibly impressive, some stronger flow near
850mb could provide some favorable low-level streamwise vorticity
(~150 m2/s2 0-3km SRH) worthy enough to keep an eye on. Friday
presents a very similar scenario as Thursday, but with slightly
stronger instability and shear across the aforementioned areas:
enough instability and low-level shear for some thunderstorms, but
no severe is expected at the moment. Counties south of M-72 are
expected to stay mostly dry heading into the weekend. Otherwise,
temperatures look to warm up to end the week. Afternoon highs
could reach above 80, and potentially above 85 for some on Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 235 AM EDT Wed Aug 19 2020

High Impact Weather Potential: Monitoring rain/thunder potential,
especially next week.

Weak NW upper-level flow is expected to persist into early next week
as a seasonably strong trough is anticipated to trek from the
Pacific NW towards the Great Lakes across southern Canada. Guidance
differs greatly with the handling of systems over the weekend.
Current confidence resides in subtle forcing aloft coinciding with
favorable low-level moisture to bring at least some rain chances and
maybe rumbles of thunder Saturday and Sunday across the area.
Confidence in timing, potential, and propensity of any rain/storms
will increase over the coming days.

Surface dewpoints of 60+ degrees could linger into next week, which
would help bring potential for multiple rounds of showers and
thunder during the back half of the period. A cyclone may develop in
southern Canada with favorable ascent aloft and move across the
Hudson/James Bay area early next week, potentially bringing a front
through the area which could spark precipitation. At this time, more
favorable shear for stronger storm development appears it will be
displaced far to the north during early next week. However, guidance
hints at a stronger system supported by an embedded shortwave moving
through the region during the middle of next week. Considerable
uncertainty exists at this time range, but will continue to monitor
this potential moving forward. Otherwise, above average temps near
80 - and potentially higher - look to last into next week. Current
confidence hedges with the warmer side of guidance which places the
jet further north this weekend heading through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 126 PM EDT Wed Aug 19 2020

VFR conditions expected through this taf period under just some
passing relatively high based cumulus and higher level clouds. May
see a few showers impact KPLN later tonight into Thursday,
although trends support most showers staying off to the north.
Light winds through tonight become increasingly gusty out of the
southwest on Thursday.

&&

.MARINE...
Issued at 235 AM EDT Wed Aug 19 2020

Winds and waves will remain below SCA criteria today into this
evening as high pressure slides overhead. Conditions may reach SCA
criteria late tonight into Thursday along our Lake Michigan
nearshore areas as southerly winds strengthen ahead of upstream low
pressure. Chances of showers and storms will increase this
afternoon...tonight and Thursday mainly across our northern
nearshore areas along and north of a warm front lifting into
Northern Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MR
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...MB
MARINE...MR
Hazardous weather outlook, Aug 19, 11:25 AM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1125 AM EDT Wed Aug 19 2020

MIZ016>018-020>036-041-042-086>088-095>099-201200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1125 AM EDT Wed Aug 19 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

There is a slight chance of thunderstorms across Eastern Upper
Michigan late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms across parts of the outlook area
Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-201200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1125 AM EDT Wed Aug 19 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a slight chance of thunderstorms across Eastern Upper
Michigan late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms across parts of the outlook area
Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.